Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Memphis, TN

February 27, 2009Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 27, 2009, 11:33 AM CST for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2009, 11:33 AM CST (17:33 UTC)
Expired
Feb 27, 2009, 2:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Tallahatchie County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 163 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WGUS54 KMEG 271734
FFWMEG
MSC135-161-272030-
/O.NEW.KMEG.FF.W.0002.090227T1734Z-090227T2030Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST FRI FEB 27 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 230 PM CST

* AT 1133 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 
HOURS...AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL HAS FALLEN ACROSS 
THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBB...
  VELMA...TUTWILER...SUMNER...SCOBEY...PAYNES...COFFEEVILLE AND
  CHARLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3373 9031 3377 9026 3377 9018 3379 9018
      3381 9021 3381 9044 3406 9045 3409 8950
      3388 8950 3387 8977 3390 8978 3390 8994
      3383 8994 3381 9014 3373 9015 3373 9024
      3369 9027

$$
2 follow-up statements
000 
WGUS74 KMEG 271932
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CST FRI FEB 27 2009

MSC135-161-272030-
/O.CON.KMEG.FF.W.0002.000000T0000Z-090227T2030Z/
YALOBUSHA MS-TALLAHATCHIE MS-
132 PM CST FRI FEB 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
TALLAHATCHIE AND YALOBUSHA COUNTIES...

AT 132 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBB...
VELMA...TUTWILER...SUMNER...SCOBEY...PAYNES...COFFEEVILLE AND
CHARLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3373 9031 3377 9026 3377 9018 3379 9018
      3381 9021 3381 9044 3406 9045 3409 8950
      3388 8950 3387 8977 3390 8978 3390 8994
      3383 8994 3381 9014 3373 9015 3373 9024
      3369 9027

$$
000 
WGUS74 KMEG 272016
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CST FRI FEB 27 2009

MSC135-161-272030-
/O.CON.KMEG.FF.W.0002.000000T0000Z-090227T2030Z/
YALOBUSHA MS-TALLAHATCHIE MS-
214 PM CST FRI FEB 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
TALLAHATCHIE AND YALOBUSHA COUNTIES...

AT 214 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS 
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN 
ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBB...
VELMA...TUTWILER...SUMNER...SCOBEY...PAYNES...COFFEEVILLE AND
CHARLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3373 9031 3377 9026 3377 9018 3379 9018
      3381 9021 3381 9044 3406 9045 3409 8950
      3388 8950 3387 8977 3390 8978 3390 8994
      3383 8994 3381 9014 3373 9015 3373 9024
      3369 9027

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 9:37 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 27, 9:37 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
937 AM CST FRI FEB 27 2009

.DISCUSSION...

COLD FRONT NOW EXTENDS ACROSS MIDDLE TENNESSEE ACROSS NORTH
MISSISSIPPI AND INTO CENTRAL TEXAS. SOME SHOWERS AND THUNDERSTORMS
ARE MOVING ACROSS EXTREME SOUTHERN SECTIONS OF THE FORECAST AREA
WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 PM CST.
TEMPERATURES ARE COOLING OFF A LITTLE MORE THAN EXPECTED. WILL
LOWER TEMPERATURES SOME ACROSS THE FORECAST AREA.

&&

.PREV DISCUSSION... /ISSUED 603 AM CST FRI FEB 27 2009/

UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 338 AM CST FRI FEB 27 2009/

DISCUSSION...

A STRONG COLD FRONT EXTENDS FROM MICHIGAN TO THE MISSOURI BOOTHEEL
TO NORTH TEXAS. SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE
MIDSOUTH THIS MORNING ALONG AND AHEAD OF THE COLD FRONT. AN
AREA OF LOW PRESSURE WAS LOCATED IN CENTRAL TEXAS ALONG THE COLD FRONT.

AN ACTIVE WEATHER PATTERN IN PROGRESS MAKING THE NEXT THREE DAYS
VERY INTERESTING. THE COLD FRONT WILL PROGRESS SOUTHEAST TODAY
WITH THE HEAVIEST RAINFALL OCCURRING OVER NORTH MISSISSIPPI AND
SOME COUNTIES IN WEST TENNESSEE. THE FRONT WILL STALL OVER N CNTRL
MS LATE THIS AFTERNOON. THE AFOREMENTIONED SURFACE LOW OVER TEXAS
WILL DEVELOP INTO MS AND AL OVERNIGHT. EXPECT ISENTROPIC LIFT TO
PRODUCE LOCALLY HEAVY RAINFALL OVER N MS OVERNIGHT BEFORE MOVING EAST.

FOCUS SHIFTS BACK WEST WHERE A STRONG SHORTWAVE...ACTUALLY A
CLOSED LOW...TRANSLATES THROUGH THE CENTRAL PLAINS FRIDAY NIGHT.
THIS WILL PRODUCE SOME WINTRY PRECIP FOR MUCH OF THE MIDSOUTH ON
SATURDAY. MODELS ARE IN EXCELLENT AGREEMENT AND FORECAST SOUNDINGS
SHOW RAIN TRANSITIONING TO SNOW AROUND NOON. THE TRACK OF THE
CLOSED UPPER LOW HANDLED BY THE GFS...NAM AND ECMWF WILL BE WELL
WEST AND SOUTH OF THE FORECAST AREA. THIS PUTS THE MIDSOUTH IN A
PRIME AREA FOR SNOWFALL. AT THIS TIME...BEST GUESS WOULD BE UP TO
TWO INCHES OF SNOW ACCUMULATIONS ACROSS PARTS OF THE FORECAST
AREA. THIS HINGES ON THE EXACT TRACK OF THE UPPER LOW...SO
SOMETHING TO WATCH IN THE NEAR FUTURE.

SNOW SHOULD END EARLY SUNDAY OVER N MS. HIGH PRESSURE WILL BUILD
INTO THE AREA SUNDAY. MAX TEMPERATURES WILL ONLY REACH THE LOWER
TO MID 40S...SO THE COLD AIR WILL BE AROUND THROUGH THE WHOLE
WEEKEND REMINDING US THAT IT IS STILL WINTER. HOWEVER TEMPERATURES
WILL BEGIN TO MODERATE BACK TO NEAR NORMAL BY TUESDAY.

AC

AVIATION...

12Z TAF CYCLE

COLD FRONT AS OF 12Z TAF ISSUANCE WAS LOCATED FROM HUNTINGDON
TENNESSEE BACK THROUGH MEMPHIS AND INTO SOUTHEAST ARKANSAS AND
WILL CONTINUE TO PUSH SOUTHEAST INTO CENTRAL MISSISSIPPI AND STALL
OUT THIS AFTERNOON. KEPT MEM/MKL/JBR DRY BUT STILL HAVE MENTION OF
VCSH/VCTS IN FOR TUP NEAR STALLED OUT FRONT. IFR/MVFR CONDITIONS
EXPECTED TO RETURN TO MVFR/VFR CONDITIONS BY THIS AFTERNOON. RAIN
CHANCES EXPECTED TO RETURN TO ALL TAF SITES MAINLY AFTER 03-06Z AS
DEVELOPING SURFACE LOW MOVES INTO MISSISSIPPI TONIGHT AND
RESULTING IN A RETURN OF IFR/MVFR CONDITIONS WITH NORTH WINDS
AVERAGING AROUND 10-12 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  40  41  29 /  80 100  70  60
MKL  61  38  41  27 /  80 100  70  60
JBR  53  35  38  27 /  30  50  80  50
TUP  65  44  48  31 / 100 100  70  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 27, 9:01 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
901 AM CST FRI FEB 27 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281715-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
901 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH MISSISSIPPI GENERALLY SOUTH OF A LINE FROM CHARLESTON TO
AMORY. THE MAIN THREAT FROM THESE THUNDERSTORMS WOULD BE LARGE
HAIL AND POSSIBLY DAMAGING WINDS.

HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT ESPECIALLY OVER NORTH
MISSISSIPPI. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COLDER AIR WILL MOVE INTO THE MIDSOUTH SATURDAY. RAIN WILL
LIKELY CHANGE TO SNOW DURING THE AFTERNOON AND CONTINUE INTO
SATURDAY NIGHT. SOME SNOW ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 27, 8:08 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 AM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      PITTSBORO               33.94N 89.34W
02/27/2009                   CALHOUN            MS   LAW ENFORCEMENT

            WATER COVERING HIGHWAY 9 BETWEEN PITTSBORO AND CALHOUN
            CITY.

&&

CCD
Special weather statement, Feb 27, 10:12 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1012 AM CST FRI FEB 27 2009

MSZ020-271645-
TALLAHATCHIE MS-
1012 AM CST FRI FEB 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER LEFLORE COUNTY AT 1012 AM CST...MOVING EAST AT 35 MPH.

PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:49 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Tallahatchie, Yalobusha3 hr
Feb 27, 9:51 AM CSTAreal Flood AdvisoryMEGTallahatchie, Yalobusha114 min
Feb 27, 12:41 PM CSTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Monroe3 hr
Feb 27, 3:14 PM CSTFlash Flood WatchMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 6 more14 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.